Birth Control from Nurx costs as little as $0 with insurance or $15 without insurance.
Stopping your birth control pills mid-pack can cause symptoms such as irregular periods, spotting, and cramping as your body struggles to fall back to a regular menstrual cycle. These problems are temporary and will not pose any long-term risks to your health. However, you should be aware of these short-term risks if you want to stop your birth control pills in the middle of the pack.
What Are the Risks of Stopping Pills Mid-Pack?
All the hormonal changes in your body caused by stopping birth control pills can trigger a variety of symptoms. These include:
- No periods (post-pill amenorrhea).
- Mild spotting.
- Very light or heavy periods.
- Abdominal cramping, during periods and in between.
- Weight gain, often due to increased appetite and other side effects sapping motivation to exercise.
- Weight loss.
- Mood swings as hormones which regular mood leave the body.
- Breast tenderness.
- Food cravings.
- Nausea and other gut issues, including bloating and gassiness due to changes in gut bacteria.
- Hair loss.
- Water retention.
- Changes in libido. Some women report a greater sex drive while others say their libido drops while they are adjusting to life off the pill.
- Increased risk of pregnancy.
You’re more likely to experience these symptoms if you were on the pill for a long time. Most of these changes should be temporary and not compromise your health in any way. You should see these symptoms subside and your body settle down into a normal menstrual cycle in around three months. However, if you had these symptoms, such as acne or mood swings, before you started taking birth control they may persist once you stop taking the pills. This isn’t always the case though. Sometimes the pill’s hormone stabilizing effects continue even after women stop taking the pill.
While it’s rare, you could also become pregnant earlier than you might expect when you stop your pills mid-pack as sperm can survive for some time in the female reproductive tract. You could have sex, then stop the pill and create the right conditions for the sperm to fertilize the egg. As mentioned above, women are also more likely to become pregnant when they stop their pills mid-pack until their menstrual cycle returns to normal.
While there is an increased risk of symptoms occurring if you stop your birth control mid-pack and the symptoms may persist for longer, they can also happen if you stop your birth control at the end of your pack. Everyone’s body reacts differently to stopping birth control.
Why Stop Birth Control Pills Mid-Pack?
You might want to stop birth control pills in the middle of your pack for several reasons, including:
- Wanting to have children.
- Wanting to change or stop birth control to combat side effects.
- Wanting to start another contraceptive you don’t need to take daily.
- Under medical advice to stop taking birth control.
Perhaps you don’t want to budget for birth control pills and figure now is as good a time to stop as any. No matter your reason, take time to consider whether the risks of stopping mid-pack are worth taking for you.
Medical experts typically encourage people to finish their birth control pack before stopping birth control or finding another method. This helps your body return to a natural menstrual cycle. It can also make it easier to determine when you’re ovulating if you do want to have a baby.
What Does Stopping Birth Control Pills Mid-Pack Do to Your Body?
When you stop taking your birth control pills, your reproductive system starts functioning normally again. The body starts making the hormones that encourage the follicles in your ovaries to mature and release eggs. However, if you stop your pack in the middle, it could take your body several months to start producing these hormones. In most cases though, women ovulate and regain fertility two weeks after they stop birth control.
Combination pills contain estrogen which stabilizes the lining of the uterus, called the endometrium. When you stop taking these pills mid-pack, the estrogen leaves your body suddenly. This can upset the lining of the uterus and cause it to shed a little, causing spotting.
All birth control pills contain hormones. When these hormones leave your body, usually within two days, they can cause a withdrawal bleed, even if you’ve only just had a period. Since progestin-only pills have fewer hormones than combination pills, there is less risk of side effects if you stop these pills mid-pack.
How Can You Treat the Symptoms of Stopping Birth Control Mid-Pack?
As the symptoms of stopping birth control mid-pack are temporary, many women simply ride them out. However, there are ways to make the months after you stop birth control easier:
- Use panty liners or period underpants to minimize mess from spotting.
- Use hot water bottles and drink herbal tea to relieve cramps.
- Eat a balanced whole-foods diet and exercise to relieve cramps and reduce weight gain.
- Avoid dairy, increase zinc consumption, and eat foods rich in probiotics, such as live-cultured yogurt, kefir, and sauerkraut, and to reduce acne.
- Take probiotic supplements to restore healthy gut bacteria.
- Reduce stress to increase progesterone and get the body back in hormonal balance.
- Over-the-counter painkillers can relieve cramps and headaches.
- Skincare products can tame acne.
- Use of other contraceptives, such as condoms or diaphragms, can combat the increased risk of pregnancy while your menstrual cycle is returning to normal.
Symptoms rarely persist beyond three or four months. If you had irregular periods before you started the pill, it might take six months for your period to return. If your symptoms do persist longer than expected, speak to a Nurx ™ medical expert. You can also speak to a Nurx medical expert to rule out any other health problems and to see if changing or stopping your birth control method is right for you. If you’re stopping birth control to try having a baby, your care provider can also help you create a prenatal plan.